Article Text

PDF

Recent onset of bleeding and gross coagulopathy

Statistics from Altmetric.com

Q1: What is the differential diagnosis?

The differential diagnosis is:

  • Congenital factor V or factor X deficiency.

  • Acquired deficiency of factor V or factor X resulting from a specific autoantibody.

  • Acquired factor X deficiency in association with systemic amyloidosis.

  • Vitamin K deficiency.

  • Warfarin overdose/excess.

In view of the extreme prolongation of prothrombin time and APTT, if this was factor V or factor X deficiency, it would have to have been a severe deficiency with clotting factor levels less than 2% of normal. The fact that he had had previous surgery without excessive bleeding effectively excludes congenital deficiency of these factors. Acquired deficiency caused by an autoantibody specifically against factors V or X is also excluded by the fact that there was normalisation of the clotting tests in the mixing experiments. In a previously healthy man amyloidosis would be unlikely. The high fibrinogen and normal platelet count, in the presence of such prolonged prothrombin time, makes the diagnosis of liver disease or disseminated intravascular coagulation highly unlikely.

Q2: What is the most likely diagnosis and how would you prove it?

The most likely cause would be a problem with the vitamin K dependent clotting factors, either because of vitamin K antagonism (warfarin excess) or because of vitamin K deficiency (dietary deficiency or malabsorption). Vitamin K deficiency would be extremely unlikely in view of the patient's normal diet and lack of gastrointestinal symptoms, and as he had not been taking any antibiotics. Although we normally detect the warfarin effect indirectly by its action on the coagulation system (by measuring the INR), it can also be demonstrated directly in the patient's plasma, using high performance liquid chromatography (HPLC).

Q3: How would you treat this patient?

As the bleeding is not life threatening, treatment with intravenous vitamin K is all that is required.

OUTCOME IN THIS PATIENT

Ten hours after an intravenous dose of 10 mg vitamin K, his bleeding stopped, his prothrombin time was 15.9 s and his APTT was 37.9 s. By the following day all his clotting tests were normal. Although he denied taking any warfarin, this drug was detected in his plasma using HPLC. When his regular drugs were examined, the container with a label of diazepam contained 5 mg warfarin tablets.

Discussion

When faced with significantly abnormal coagulation tests, as in this case, the clinician must first decide if the abnormality is likely to be inherited or acquired. For patients who have had haemostatic challenges in the past—such as surgery or dental extractions—without excessive bleeding, this is usually easy. In inherited deficiencies the only reliable way to make the diagnosis is by direct measurement of the relevant individual clotting factors.

The next step in a case of an acquired abnormality such as this is to see if the defect is caused by a true synthetic deficiency or by destruction of the synthesised clotting factor by a specific autoantibody against it. Factor VIII autoantibodies causing acquired haemophilia A are the ones most commonly encountered in clinical practice, but autoantibodies to all the clotting factors have been reported. These two possibilities can be differentiated by performing mixing tests.1 Patient's plasma is mixed with normal plasma that contains all the clotting factors in normal amounts. If an antibody is present, it will destroy the added factor and the clotting tests will remain prolonged. In a true synthetic deficiency the addition of the factor in plasma will correct the clotting tests.

When both the PT and APTT are abnormal, the problem is either a single factor deficiency in the common coagulation cascade pathway, or it is caused by defects in both the intrinsic and the extrinsic pathways; these are mostly a result of oral anticoagulant therapy. Although all the coagulation factors can be assayed individually, a more practical step is to give a single dose of vitamin K, as this would correct any anticoagulant related problem.

Learning points

  • A good history will differentiate between inherited and acquired coagulation abnormalities.

  • Mixing experiments will differentiate between a true deficiency and the presence of an inhibitor.

  • Warfarin can be demonstrated in plasma directly using high performance liquid chromatography. This is useful in detecting warfarin in patients who deny taking the drug, or more often where patients who are meant to be on warfarin present with normal clotting and claim to be taking their tablets.

  • In patients with very high INR, fresh frozen plasma is not required. Intravenous vitamin K will correct the coagulopathy within 6–8 hours.

This was an unusual case in that the patient inadvertently received warfarin. Clinically the situation most commonly encountered when patients have a similar coagulopathy is either a deliberate overdose with warfarin or a drug interaction in patients who are already taking warfarin. In all such situations it is tempting to use fresh frozen plasma to replace the clotting factors; 1 litre of plasma will, however, only raise the individual factor levels by 10%.2 A much more effective way is to give intravenous vitamin K, which will bring the INR into the therapeutic range in almost all cases within six to eight hours. The dose of vitamin K will depend on whether anticoagulation needs to be continued, as for example in patients with metal prosthetic heart valves, when a dose of 2–3 mg should be given and repeated if necessary. For patients in whom anticoagulation will not be continued, a dose of 10 mg should be given.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.